Alert archive / Tennessee / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 110, NWS Nashville, TN

July 18, 2013Houston County, Montgomery County, Stewart County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jul 18, 2013, 5:10 PM CDT for Houston County, Montgomery County, Stewart County, Tennessee. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2013, 5:10 PM CDT (22:10 UTC)
Expired
Jul 18, 2013, 6:00 PM CDT
In force
50 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Houston County, TN, Montgomery County, TN, Stewart County, TN

The radar

The Ft Campbell radar (KHPX), 43 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 5:10 PM CDTTSTM WND DMG5 Wsw Cunningham, TNTREES BLOWN DOWN AT HIGHWAY 13 AND BRYANT HOLLOW ROAD IN CUNNINGHAM

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.2 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2013-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2137 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2013-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2137 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
914 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

629 
WUUS54 KOHX 182210
SVROHX
TNC083-125-161-182300-
/O.NEW.KOHX.SV.W.0110.130718T2210Z-130718T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
510 PM CDT THU JUL 18 2013

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN STEWART COUNTY IN MIDDLE TENNESSEE...
  NORTHEASTERN HOUSTON COUNTY IN MIDDLE TENNESSEE...
  SOUTHWESTERN MONTGOMERY COUNTY IN MIDDLE TENNESSEE...

* UNTIL 600 PM CDT

* AT 505 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER   
  HAIL...  AND DAMAGING WINDS IN EXCESS OF 60 MPH...ALONG WITH DEADLY 
  LIGHTNING STRIKES. THE STORM WAS 12 MILES   SOUTHWEST OF 
  CLARKSVILLE...MOVING WEST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CUMBERLAND CITY AND INDIAN MOUND...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL ONE INCH OR LARGER. FOR YOUR SAFETY...TAKE SHELTER INSIDE A
STURDY BUILDING NOW.

&&

LAT...LON 3649 8736 3632 8740 3634 8751 3631 8752
      3629 8782 3660 8771
TIME...MOT...LOC 2210Z 103DEG 9KT 3642 8749

$$

FORECASTER:BOYD
1 follow-up statement
773 
WWUS54 KOHX 182224
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
524 PM CDT THU JUL 18 2013

TNC083-125-161-182300-
/O.CON.KOHX.SV.W.0110.000000T0000Z-130718T2300Z/
STEWART TN-HOUSTON TN-MONTGOMERY TN-
524 PM CDT THU JUL 18 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
MONTGOMERY...NORTHEASTERN HOUSTON AND EASTERN STEWART COUNTIES UNTIL
600 PM CDT...

AT 523 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH.  THIS STORM WAS LOCATED 12 MILES NORTHEAST OF ERIN...
MOVING WEST AT 15 MPH. 

LOCATIONS IMPACTED INCLUDE...
  ERIN...TENNESSEE RIDGE...INDIAN MOUND...PALMYRA AND CUMBERLAND
  CITY.

LAT...LON 3649 8740 3636 8747 3634 8751 3632 8756
      3629 8782 3660 8771
TIME...MOT...LOC 2224Z 103DEG 9KT 3643 8753

$$

BOYD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 4:16 PM CDT, 54 minutes earlier.

Area forecast discussion, Jul 18, 4:16 PM CDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
416 PM CDT THU JUL 18 2013

.MESOSCALE UPDATE...
SCATTERED CONVECTION ACROSS THE NORTH WORKING WESTWARD ON THE
NORTHERN PERIPHERY OF UPPER LEVEL LOW CENTERED DOWN ALONG GULF
COAST. STORMS THIS AFTERNOON FOR THE MOST PART HAVE BEEN
STRONG TO MARGINALLY SEVERE. EXPECT STORMS TO CONTINUE MOVING
WESTWARD OVER THE NEXT COUPLE OF HOURS THEN BEGIN DISSIPATING AS
DIURNAL HEATING DIES OFF.

BOYD

&&

.PREV DISCUSSION... /ISSUED 258 PM CDT THU JUL 18 2013/

DISCUSSION...SCATTERED THUNDERSTORMS WERE OCCURRING MAINLY ACROSS
THE NORTH HALF OF MID TN THIS AFTERNOON...ALONG A MAX CAPE AXIS
WITH MIXED LAYER VALUES OVER 3 KJ/KG. THIS AREA WILL CONTINUE TO
HAVE THE BEST CHANCE FOR THUNDERSTORMS INTO THE EVENING. STORMS
HAVE BEEN PRODUCING VERY HEAVY RAINFALL...NEARLY CONTINUOUS
LIGHTNING AND A COUPLE OF ISOLATED WIND/HAIL REPORTS. THIS
DIURNALLY DRIVEN ACTIVITY...WITH UNUSUAL EAST TO WEST
MOVEMENT...WILL END BY 10 PM OR SO. SOME AREAS THAT RECEIVED THE
HEAVIEST DOWNPOURS MAY SEE SOME PATCHY FOG OVERNIGHT.

HIGH TODAY WERE NOT QUITE AS HIGH AS EXPECTED IN SOME AREAS THANKS
TO THE SCATTERED STORMS AND EXTRA CLOUD COVER. COVERAGE OF STORMS
AND CLOUDS IS EXPECTED TO BE A LITTLE LESS TOMORROW...SO WE WILL
CONTINUE TO FORECAST HIGHS IN THE LOW TO MID 90S...WITH HEAT INDEX
VALUES REACHING 100+ FOR MUCH OF THE AREA.

FOR THE WEEKEND...THE HOT RIDGE OVER THE REGION WILL BREAK DOWN.
DEVELOPING NORTHWEST FLOW ALOFT WILL CAUSE A FRONT TO DROP ACROSS
THE OHIO VALLEY. THIS FRONT WILL NOT MAKE IT THROUGH MID TN...BUT
MOISTURE WILL POOL SOUTH OF THE BOUNDARY BRINGING A GOOD CHANCE
FOR THUNDERSTORMS...ESPECIALLY SATURDAY NIGHT THROUGH SUNDAY.
CONDITIONS WILL REMAIN WARM AND HUMID...BUT THE STORMS AND EXTRA
CLOUD COVER WILL LIMIT HIGHS TO THE LOWER 90S MOST AREAS...AND
HEAT INDEX VALUES SHOULD STAY BELOW 100 THIS WEEKEND.

FOR NEXT WEEK...THE FRONT WILL GRADUALLY DISSOLVE ALLOWING POPS TO
DROP BACK INTO THE 20-30 PERCENT RANGE. THE UPPER LEVEL PATTERN
WILL FEATURE A RIDGE TO OUR WEST...WITH NORTHWEST FLOW CLIPPING
MID TN. IT WILL BE WARM AND HUMID...BUT NOT AS HOT AS THIS WEEK.
ANOTHER BOUNDARY IS EXPECTED TO COME DOWN AND ENHANCE
THUNDERSTORMS CHANCES BY MIDWEEK. THAT FRONT IS ALSO EXPECTED TO
DISSIPATE WITH NO SUBSTANTIAL AIR MASS CHANGE EXPECTED.

13

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01
Hazardous weather outlook, Jul 18, 5:22 AM CDT, 11 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
522 AM CDT THU JUL 18 2013

TNZ005>011-022>034-056>066-075-077>080-093>095-191030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
522 AM CDT THU JUL 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

ROSE

In the hours before

Local storm report, Jul 18, 4:06 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
406 PM CDT THU JUL 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND DMG     3 SE BERRY HILL         36.10N  86.73W
07/18/2013                   DAVIDSON           TN   TWITTER

            TREE SNAPPED AND POWER LINE DOWN ON BRIGGS AVENUE IN
            SOUTH NASHVILLE

&&

EVENT NUMBER OHX1300603

SHAMBURGER
Special weather statement, Jul 18, 4:18 PM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
418 PM CDT THU JUL 18 2013

TNZ011-033-034-182200-
FENTRESS-OVERTON-PICKETT-
418 PM CDT THU JUL 18 2013

...SIGNIFICANT WEATHER ADVISORY FOR FENTRESS...OVERTON AND PICKETT
COUNTIES...

AT 415 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR JAMESTOWN...MOVING WEST AT 15 MPH.

SOME LOCATIONS IN THE PATH INCLUDE ALLARDT...JAMESTOWN...GRIMSLEY AND
CRAWFORD.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3636 8470 3637 8472 3634 8473 3633 8477
      3629 8479 3629 8487 3618 8490 3616 8502
      3617 8503 3614 8513 3615 8520 3617 8524
      3655 8529 3658 8527 3653 8473 3640 8466

BOYD
Special weather statement, Jul 18, 4:22 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
422 PM CDT THU JUL 18 2013

TNZ023>025-182200-
DICKSON-HOUSTON-HUMPHREYS-
422 PM CDT THU JUL 18 2013

...SIGNIFICANT WEATHER ADVISORY FOR DICKSON...HOUSTON AND HUMPHREYS
COUNTIES...

AT 420 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR WHITE BLUFF...MOVING WEST AT 20 MPH.

SOME LOCATIONS IN THE PATH INCLUDE WHITE BLUFF...BURNS...CHARLOTTE...
DICKSON AND VANLEER.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH FREQUENT LIGHTNING STRIKES.

LAT...LON 3626 8718 3624 8719 3625 8718 3623 8717
      3621 8719 3619 8717 3619 8715 3617 8715
      3616 8717 3607 8717 3603 8719 3599 8762
      3634 8759

BOYD
Special weather statement, Jul 18, 4:54 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
454 PM CDT THU JUL 18 2013

TNZ005-006-023-025-182245-
DICKSON-HOUSTON-MONTGOMERY-STEWART-
454 PM CDT THU JUL 18 2013

...SIGNIFICANT WEATHER ADVISORY FOR DICKSON...HOUSTON...MONTGOMERY
AND STEWART COUNTIES...

AT 452 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 12 MILES SOUTH OF CLARKSVILLE...MOVING WEST AT
15 MPH.

SOME LOCATIONS IN THE PATH INCLUDE CUNNINGHAM...PALMYRA AND
CUMBERLAND CITY.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3631 8770 3659 8763 3645 8728 3630 8734

BOYD
Local storm report, Jul 18, 5:06 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
506 PM CDT THU JUL 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     TSTM WND DMG     1 W CHARLOTTE           36.18N  87.37W
07/18/2013                   DICKSON            TN   EMERGENCY MNGR

            TREE DOWN AND BLOCKING TOWN BRANCH ROAD IN CHARLOTTE.
            POWER OUTAGES IN THE CITY OF CHARLOTTE.

&&

EVENT NUMBER OHX1300604

11
Local storm report, Jul 18, 5:10 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
510 PM CDT THU JUL 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     TSTM WND DMG     1 NE DICKSON            36.09N  87.36W
07/18/2013                   DICKSON            TN   EMERGENCY MNGR

            TREES DOWN ON SOUTHERLAND ROAD NORTHEAST OF DICKSON

&&

EVENT NUMBER OHX1300605

11

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 12:06 PM CDTSpecial Weather StatementOHXOverton30 min
Jul 18, 1:02 PM CDTSpecial Weather StatementOHXClay, Fentress, Jackson, Overton, Pickett, Putnam43 min
Jul 18, 1:40 PM CDTSpecial Weather StatementOHXSmith35 min
Jul 18, 1:47 PM CDTSpecial Weather StatementOHXBenton, Dickson, Houston, Humphreys, Stewart43 min
Jul 18, 1:52 PM CDTSpecial Weather StatementOHXClay, Overton, Pickett23 min
Jul 18, 2:17 PM CDTSpecial Weather StatementOHXSmith, Trousdale, Wilson43 min
Jul 18, 2:51 PM CDTSpecial Weather StatementOHXDavidson39 min
Jul 18, 3:25 PM CDTSpecial Weather StatementOHXFentress, Overton, Pickett50 min
Jul 18, 3:33 PM CDTSpecial Weather StatementOHXCheatham, Davidson, Dickson, Williamson42 min
Jul 18, 3:57 PM CDTSpecial Weather StatementOHXBenton, Houston, Humphreys, Montgomery, Stewart48 min
Jul 18, 4:18 PM CDTSpecial Weather StatementOHXFentress, Pickett42 min
Jul 18, 4:22 PM CDTSpecial Weather StatementOHXDickson38 min
Jul 18, 4:31 PM CDTSevere Thunderstorm WarningOHXDickson, Houston, Humphreys44 min
Jul 18, 4:54 PM CDTSpecial Weather StatementOHXMontgomery51 min
Jul 18, 5:42 PM CDTSevere Thunderstorm WarningOHXBenton, Houston, Humphreys, Montgomery, Stewart63 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.